Register and Login
Forgot  Register
Nursing World Nigeria Logo
  • Get Free Nursing News Alert

  •  
Article On Red Man syndrome (RMS) By Abdulmuttalib Musa Maibasira, RN.
Date Posted: 25/Apr/2018
Have you ever imagined how someone can turn ruddy?!!!! As in RED!!! Well an anaphylactoid reaction to vancomycin called RED MAN SYNDROME can truly turn a patient RED!!! 
 
Background:
Red man syndrome is a non anaphylactic reaction peculiar to vancomycin infusion. It presents as pruritic, and erythematous rash that may spread from the face, neck, and upper torso, rarely hypotension and angioedema can occur. In many patients, the syndrome is a mild, evanescent pruritus at the end of the infusion that goes unreported. Vancomycin is mostly used in intensive care units. It is the drug of choice for the treatment of infections due to methicillin-resistant staphylococci, Corynebacterium jeikeium, and resistant strains of Streptococcus pneumoniae. Vancomycin is an alternative drug for serious staphylococcal and streptococcal infections, including endocarditis, when allergy precludes the use of penicillins and cephalosporins.
 
RMS was thought to common in the past due to impurities in vancomycin Preparation. This is the reason for the drug to be nicknamed as “Mississippi mud”. However reports of RMS continued even after improvements in the compound purity rendering the previous theory null
Pathophysiology:
Red man syndrome is an anaphylactoid reaction, caused by the de-granulation of mast cells and basophils, thereby resulting in the release of histamine. This can result in a lower level of platelets in the blood, or a change in the white blood cell count. The extent of histamine release is related to the amount and rate of the vancomycin infusion and the clinical condition of the patient. Clinical studies have shown that the plasma tryptase levels were not significantly elevated in confirmed anaphylactoid reactions, so they can be used to distinguish chemical reactions from immunologic reactions.
 
Etiology:
Red man syndrome manifests within 4–10 min intra or post vancomycin infusion. It is often associated with rapid or slow infusions of the first dose of vancomycin. The reaction may not be of the same severity with successive exposures, but it can occur for the first time after several doses or with a slow infusion. Antibiotics such as cefexime, ciprofloxacin, amphotericin B, rifampcin and teicoplanin can potentially cause red man syndrome although rare.
 
Clinical Manifestations:
The initial manifestations are rashes on the face, neck, and upper torso, accompanied by burning and itching sensation. Patients also develop fever and chills, headache, dizziness and agitation. Some other manifestations include:
• nausea
• vomiting
• face, eyes, and lips swelling
• hives
• syncope
• pain
• muscle spasms and fatigue 
• hypotension
• swollen lymph nodes
• tachycardia
• dehydration
• secondary infections
 
Generally, red man syndrome is not life-threatening but, in some conditions it can cause chest pain dyspnea, and cardiac arrest. In rare cases, vancomycin is also associated with damage to the kidneys and hearing, which is why it is only used in serious cases of infection.
 
The aftermath of the syndrome, may come with skin thickening and peels, either in large sheets or small flakes. This is more prominent on the palms and soles of the feel and if the syndrome occurs on the scalp, it can result in hair loss, while in some cases a person's nails can become ridged and fall off.
 
Predisposing factors
. The mixure of vancomycin and these antibiotics (cefexime, ciprofloxacin, amphotericinB, rifampcin or teicoplanin) can amplify Red man syndrome. 
. Red man syndrome is also magnified in patients receiving vancomycin and opioid analgesics, muscle relaxants, or contrast dye because these drugs can also stimulate histamine release.
. Immunosupressed patients (e.g. patients with cancer, HIV or induced immunosuppresion) .
 
Management:
. If RMS is noticed then the vancomycin infusion should be discontinued immediately. 
. Give intravenous antihistamine (e.g. diphenhydramine hydrochloride, or promethazine)
. Once the rash and itching subsides, the infusion can be resumed at a slower rate and/or at a lesser dosage.
. If Hypotension occurs it will require intravenous fluids and, if severe, vasopressors may be needed. 
. Pruritic and itchy Symptoms can be relieved and treated by keeping the skin moist in the affected area. This can be done with the use of wet dressings, wet wraps, or emollients.
 
Prevention:
. Administration of antihistamine to patients before starting vancomycin infusion can prevent the occurrence of red man syndrome with the first dose of vancomycin 
. Also, it is important for the infusion to be administered over at least 60 minutes (1g over an hour),
. Smaller and more frequent doses of vancomycin are better tolerated by the body than larger doses.
. Close observation is necessary so as to detect the syndrome early, as RMS has slow onset

3 Credit Units: Offshore/ Onshore Medic HSE Certificate Course for Health Professionals

Advanced Cardiovascular Life Support Course (ACLS) 2018 Training Schedule

CLICK HERE: American Heart Association Basic Life Support Course (BLS) 2018 Training Schedule

Share this news with friends!!!
Make a Comment or ask a question relating to this news